Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2014, 11:13 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2014, 11:13 PM MDT (05:13 UTC)
- Expired
- Jun 1, 2014, 12:15 AM MDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:00 AM MDT | HAIL 2.5 | 8 N Johnson City, KS | HAIL DAMAGED MANY HOUSE WINDOWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
375
WUUS53 KDDC 010513
SVRDDC
KSC075-187-010615-
/O.NEW.KDDC.SV.W.0045.140601T0513Z-140601T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1213 AM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 115 AM CDT/1215 AM MDT/
* AT 1211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHWEST OF JOHNSON CITY...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3779 10153 3744 10155 3766 10202 3784 10199
TIME...MOT...LOC 0513Z 293DEG 17KT 3770 10187
HAIL...1.50IN
WIND...<50MPH
$$
012 follow-up statements
067
WWUS53 KDDC 010536
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 AM CDT SUN JUN 1 2014
KSC075-187-010615-
/O.CON.KDDC.SV.W.0045.000000T0000Z-140601T0615Z/
STANTON KS-HAMILTON KS-
1236 AM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAMILTON AND NORTHEASTERN STANTON COUNTIES UNTIL 115 AM CDT/1215 AM
MDT/...
AT 1235 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
JOHNSON CITY...AND MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3766 10192 3783 10192 3779 10153 3744 10155
TIME...MOT...LOC 0536Z 281DEG 20KT 3772 10180
HAIL...1.50IN
WIND...<50MPH
$$
FINCH445
WWUS53 KDDC 010557
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 AM CDT SUN JUN 1 2014
KSC075-187-010615-
/O.CON.KDDC.SV.W.0045.000000T0000Z-140601T0615Z/
STANTON KS-HAMILTON KS-
1257 AM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAMILTON AND NORTHEASTERN STANTON COUNTIES UNTIL 115 AM CDT/1215 AM
MDT/...
AT 1252 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
JOHNSON CITY...AND MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3766 10183 3776 10180 3779 10153 3744 10155
TIME...MOT...LOC 0557Z 291DEG 15KT 3768 10171
HAIL...1.50IN
WIND...<50MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:38 PM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 31, 5:38 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 638 PM CDT Sat May 31 2014 ...Updated Aviation Section... .SYNOPSIS... ISSUED AT 333 PM CDT SAT MAY 31 2014 The 12z upper air analysis showed a shortwave trough over the Pacific Northwest into central California while a ridge extended from just east of Hudson Bay into the Ohio Valley. The remains of the old upper low from earlier in the week was spinning over the lower Mississippi Valley. Southwesterly flow aloft extended from southern California into the northern Plains. A weak shortwave trough was slowly moving east over the central High Plains. At the surface, weak moist southeasterly flow was noted across the central Plains as surface pressure slowly deepens in the lee of the Rockies. && .SHORT TERM...(This evening through Sunday) ISSUED AT 333 PM CDT SAT MAY 31 2014 Isolated light rain showers and thunderstorms had developed along the Highway 183/283 corridor this afternoon most likely associated with the weak shortwave moving through the High Plains. The HiRes-ARW model seems to have a pretty good handle on these showers and they should gradually diminish and move out of the area through the late afternoon hours. This model also shows some convection moving off the front range this afternoon and into far western Kansas during the evening hours. Model soundings show the boundary layer becoming nearly saturated over south central Kansas late tonight. While some stratus and mist may possibly develop, the moisture looks fairly shallow. Winds increase through the inversion layer such that I don't think any fog will be an issue. There could be some low stratus developing before sunrise but this should burn off rapidly in the morning. Southerly winds will increase on Sunday as a strong pressure gradient sets up. Winds could approach advisory criteria during the day but it looks marginal enough to preclude a wind advisory. Thunderstorm chances will begin to increase Sunday afternoon over west central and southwest Kansas. A cool front will drop into the central High Plains across eastern Colorado and northwest Kansas during the afternoon. A dryline is expected to develop south along the Colorado/Kansas border. These features will be the focus for thunderstorm development by mid/late afternoon. SBCAPE values increase to around 2000-2500 J/KG. 0-6km bulk shear values increase to around 50 knots during the afternoon which should support supercell thunderstorms with large hail. Low level shear values and LCL heights show a pretty low tornado threat. .LONG TERM...(Sunday night through Saturday) ISSUED AT 309 PM CDT SAT MAY 31 2014 A relatively active pattern is expected for the medium range period with respect to convection in the central plains, and perhaps for the DDC forecast area as well. High probability for thunderstorms, including severe storms, exists Sunday evening as the nose of the incoming upper jet enhances lift and drives an MCS into a highly unstable airmass over central Kansas (strongly supported by the model consensus. The environment suggests relatively high based storms with boundary layer parallel flow making wind/hail the primary threats. As a result we've increased PoPs between 00 and 12 UTC Monday. A weak frontal boundary will push into the area on Monday, providing a period of boundary layer cold advection. Following the NAM temperatures, highs were trimmed slightly. Still highs are forecast to range from mid 80s through the highway K-96 and Interstate 70 areas to the upper 90s in the Red Hills region. Convection is much less obvious for our area on Tuesday and Wednesday. As easterly surface winds develop by Tuesday, more storms are likely to develop in eastern Colorado and spread into west central Kansas. Models are favoring a solution that would keep organized storm farther north across northwest Kansas and Nebraska, and less support of west central Kansas, limiting the eastern extent. Still, a few storms could be supercellular briefly in the far west Monday evening. The upper flow will induce cyclogenesis over the central High Plains on Wednesday, turning winds southerly across the area and drawing in far drier air eastward between highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper jet segment into the desert southwest toward the southern Plains effectively putting sw KS on the cool side of the middle troposphere baroclinic zone and prone to additional chances for thunderstorms even if not severe. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 636 PM CDT SAT MAY 31 2014 VFR conditions will prevail through Sunday afternoon but local ceilings 010-020 and visibilities below 1 SM in scattered thunderstorms will develop after 21Z Sunday. Scattered cumulus clouds near 070 this evening will dissipate by sunset. Low level winds from the south at 10-15 kts will continue through the night. An area of thunderstorms in eastern Colorado will propagate into western Kansas between 01Z and 02Z and will approach GCK around 04Z. Ceilings near 070 and local visibilities near 5 SM can be expected with the thunderstorms. The thunderstorms will weaken after 04Z as they continue to move east. Isolated showers can be expected near DDC around 06Z. Low level south winds will increase to 20-25kts with gusts to near 35kts after 14Z Sunday as a surface low pressure system deepens in eastern Colorado. A dryline will surge into western Kansas after 18Z Sunday, and a line of thunderstorms will initiate along the dryline after 21Z from near Scott City to near Liberal. The thunderstorms will move east-southeast Sunday evening. && .FIRE WEATHER... ISSUED AT 333 PM CDT SAT MAY 31 2014 Model soundings show fairly hot, dry and breezy conditions developing behind a dryline on Sunday afternoon. This could result in near Red Flag conditions over far southwest Kansas later Sunday afternoon. Elevated fire weather conditions could also develop on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 63 90 / 20 40 80 10 GCK 65 94 61 87 / 20 60 70 10 EHA 65 96 61 91 / 20 30 30 10 LBL 65 97 62 93 / 20 30 50 10 HYS 66 91 63 85 / 20 60 80 10 P28 68 92 69 97 / 10 10 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Russell AVIATION...Ruthi FIRE WEATHER...Gerard
Hazardous weather outlook, May 31, 9:48 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1048 AM CDT SAT MAY 31 2014 KSZ030-031-043>046-061>066-074>081-084>090-011100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:18 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| Jun 1, 12:14 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 12:28 AM MDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 1, 12:39 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Seward, Stevens | 66 min |
| Jun 1, 1:00 AM MDT | Tornado Warning | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 1, 1:21 AM MDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| Jun 1, 1:24 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny | 66 min |
| Jun 1, 1:33 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| Jun 1, 1:54 AM MDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 51 min |
| Jun 1, 2:16 AM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 59 min |
| Jun 1, 2:00 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jun 1, 2:33 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 1, 3:09 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 1, 3:14 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 3:25 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 65 min |
| Jun 1, 3:34 PM MDT | Tornado Warning | DDC | Grant, Hamilton, Kearny, Stanton | 26 min |
| Jun 1, 4:24 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 66 min |
| Jun 1, 4:48 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 57 min |
| Jun 1, 5:04 PM MDT | Special Weather Statement | DDC | Ness | 26 min |
| Jun 1, 5:09 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| Jun 1, 5:23 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 67 min |
| Jun 1, 5:38 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| Jun 1, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.